A pregnant woman fears for the health of her baby after a specialist told her a prescription drug she was taking was safe to use despite research showing it could cause cognitive problems in her newborn.
The reassurance was given in March, two days after Medsafe issued updated guidelines recommending it should not be used for mental health reasons while pregnant. The drug was also not to be used during pregnancy for epilepsy, its main use, unless there was no alternative.
Hope Plews, 27, had been taking Epilim, also known as sodium valproate, for about two years to help manage borderline personality disorder when she fell pregnant in early December.
When prescribed the drug she was told to let her doctor know if she became pregnant but was not told of the risks associated with it.
Plews discovered she was pregnant when she was three weeks along.
She saw two different doctors and was twice referred back to her mental health team who warned her there was a slight increased risk of spinal tube defects, like spina bifida, but a scan showed everything looked fine.
Concerned, Plews' midwife sent her to an obstetrician at the Taranaki District Health Board.
At her appointment and in a follow-up letter, the obstetrician told her Epilim was "not thought to cause any cognitive issues" and carried only a small risk of spinal tube defects.
But when Plews and her partner Chris Devereux did their own research they found studies showed 10 per cent of babies exposed to the drug were born with spina bifida, face and skull deformities or malformations of limbs or organs.
About 40 per cent of children exposed to it were born with autism-like learning and behavioural problems.
Drug manufacturer Sanofi's website also provides information about both risks.
Plews made the decision to wean herself off the drug at 16 weeks with advice from her psychiatrist.
"I feel tricked in a sense. If I had all this information in the beginning I could have made an informed choice," she said.
While scans showed no physical problems with the child, there was no way to tell if there were cognitive issues.
"There's still every possibility that after he's born he could have autistic traits, he could be slow to develop, he could not walk, sensory overload ... they can be deaf. There's such a huge, long list of things," Plews said.
"I can't change it now. But what I can do is make sure that no other woman is misinformed to the point they feel like they are in the same position as me."
Plews said she and Devereux had been left angry and were less excited about the pregnancy because of stress.
She laid a complaint with Taranaki DHB but its responses to both Plews and the Herald did not acknowledge she was incorrectly told there was no chance of cognitive issues.
DHB chief operations manager Gillian Campbell said the board was still looking into Plews' complaint and was sorry for any distress it had caused.
Medsafe's guidelines had to be taken into consideration alongside a patient's other physical and mental health needs, she said.
When pushed on whether Plews was given incorrect information, Campbell said she could not comment further while the complaint was still under investigation.
Plews has also laid a complaint with the Health and Disability Commissioner.
Foetal Anti-Convulsant Syndrome New Zealand executive officer Denise Astill said Plews' situation was concerning and alarming.
"She's going every single day not knowing if her baby's been harmed," she said.
"A lot of health professionals don't know about foetal valproate syndrome."
Astill's twin daughters, now 17, were born with foetal anti-convulsant syndrome and four years ago she set up the organisation. She has since supported about 100 children with foetal anti-convulsant syndrome from 30 to 40 families.
She said none of the women she has worked with was fully informed about the medication's risks.
Astill has taken a petition to Parliament's health select committee calling for an inquiry into the use of anti-epileptic medicines and believes Medsafe's recommendations need to be made mandatory.
An associate professor of paediatrics and child health at the University of Otago, Lynette Sadleir, said that over the past couple of years epilepsy specialists and paediatricians had been made very aware of the risks, but she could not speak for other medical specialities.
She believed women were now being better informed than they used to be but stressed there were cases where Epilim was the only drug which prevented seizures.
Otago professor of paediatric genetics Stephen Robertson agreed everyone should be made fully aware of the risks when they were first prescribed the medication.
He too believed many medical professionals were not aware of Epilim's side-effects but said he made sure all of his medical students were taught about foetal valproate syndrome.
Medsafe group manager Chris James said sodium valproate had been not recommended for use during in pregnancy in New Zealand since 2005.
"There continues to be international studies conducted and reported which provide further information about the known risks associated with use of Sodium valproate.
"It is our expectation that healthcare practitioners are expected to be aware of the benefits and risks of medicines and ensure these are discussed with patients before decisions are made on treatment options and to ensure informed consent.
"Anyone who has concerns about the health care they have received is encouraged to make a complaint to the Health and Disability Commission."
About foetal valproate syndrome
• A type of foetal anti-convulsant syndrome associated with the use of sodium valproate, also known as Epilim.
• Symptoms include dysmorphic facial features, visual difficulties, limb and heart defects, spina bifida, developmental delay, attention and memory difficulties, lower IQ, speech and language problems, autism and motor control difficulties.
• Healthcare professionals were first informed in 1977 that sodium valproate could cause malformations in the babies of women who had been taking the drug during pregnancy.
• At least 29 babies had been adversely affected by exposure to Epilim in New Zealand since 1978, according to data from the Centre for Adverse Reaction Monitoring.
• Up until July 2017, malformations were found in at least 24 of those babies while neurodevelopmental problems were reported for 13. Five foetuses or infants died up until July 2017. A further two instances of the disorder had been confirmed between July 2017 and March this year.
• In 2018 4590 New Zealand women of child-bearing age (15-49) were prescribed sodium valproate, making it the third most prescribed anti-epileptic for that group.
• Between July 2005 and March 22 this year, ACC had accepted treatment injury claims for 27 people with foetal valproate syndrome costing $6,272,099.